Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 172, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2003, 12:21 AM EST for 5 counties in Indiana; Saint Joseph County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 12:21 AM EST (05:21 UTC)
- Expired
- Jul 8, 2003, 1:20 AM EST
- In force
- 59 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Grant County, IN, Huntington County, IN, LaGrange County, IN, Noble County, IN, Whitley County, IN, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 26 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 11:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2731 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
067
WUUS53 KIWX 080521
SVRIWX
INC053-069-087-113-183-MIC149-080620-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1219 AM EST TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN INDIANA
HUNTINGTON COUNTY IN INDIANA
LAGRANGE COUNTY IN INDIANA
NOBLE COUNTY IN INDIANA
WHITLEY COUNTY IN INDIANA
ST. JOSEPH COUNTY IN MICHIGAN
* UNTIL 120 AM EST(200 AM EDT)
* AT 1219 AM EST(119 AM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING
FROM 40 MILES NORTHWEST OF THREE RIVERS TO 16 MILES WEST OF
SOUTH WHITLEY TO 22 MILES WEST OF SWAYZEE...MOVING EAST AT 50
MPH. THIS LINE OF STORMS HAS A HISTORY OF WIDESPREAD DAMAGING
WINDS.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
COLUMBIA CITY
LAGRANGE
ALBION
HUNTINGTON
MARION
THREE RIVERS
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4119 8534 4066 8534 4066 8544 4040 8544
4044 8587 4066 8587 4067 8569 4175 8567
4178 8578 4208 8578 4208 8538 4151 8519What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:34 PM EST, 9 hours 47 minutes earlier.
Area forecast discussion, Jul 7, 2:34 PM EST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 234 PM EST MON JUL 7 2003 ACTIVE PATTERN WILL CONTINUE AS COLD FRONT IN THE PLAINS WORKS SLOWLY SOUTHEAST OVER THE NEXT COUPLE OF DAYS. OTHER THAN A FEW CU AROUND...CLEAR SKIES IN PLACE BACK INTO IA. EXTREMELY UNSTABLE ATMOSPHERE BACK IN IA/IL WHERE CONVECTION IS EXPECTED TO DEVELOP LATER THIS AFTERNOON/EVENING. WITH NOTHING CLEAR AT THIS TIME FOR EXACT TRACK OR TIMING...WILL GO SCT WORDING FOR THIS EVE AND CHC FOR TONIGHT. TUESDAY...DEEP MSTR IN PLACE AS WELL AS ANY LEFT OVER BOUNDARIES AND LOWS MOVING ALONG THE FRONT WILL QUICKLY STIR UP CONVECTION AGAIN. WILL GO LIKELY NORTH HALF OF CWA AND HIGH CHC IN SOUTH. TUES NGT LOOKS VERY WET AND STORMY. WILL GO WITH LIKELY POPS ALL AREAS. WITH NO END IN THE FLOODING THREAT FOR THE NEXT 36-48 HOURS...WILL EXTEND THE FLOOD WATCH THROUGH TOMORROW AFTERNOON. BASED ON RAINFALL OVERNIGHT AND THIS AM...WILL EXPAND THE WATCH TO COVER STARKE COUNTY...TO KOSCIUSKO...TO ALLEN INDIANA...TO PUTNAM COUNTY OHIO. WEDNESDAY THROUGH THURSDAY GETS TRICKIER AS MODELS TRY TO MOVE THE FRONT THROUGH THE REMAINDER OF THE CWA. ETA CLEARS THE FRONT DURING WEDS AFTN...WHILE THE GFS HANGS IT UP...MAINLY OVER THE SOUTH THROUGH EARLY THURSDAY. PERSISTENCE IN ORDER HERE...SO WILL KEEP WITH CHC POPS WEDS-THURS. TEMPS WILL BE TRICKY AS WELL WITH CONVECTIONS/CLOUDS AROUND. CURRENT SETUP LOOKS GOOD SO NO CHANGES. EXTENDED DISCUSSION... GFS EXHIBITED GOOD RUN TO RUN CONTINUITY WITH 500 MB TROUGH AND SECONDARY COLD FRONT PASSING ACROSS REGION THURSDAY NIGHT...SO HAVE ADDED A MENTION OF SHOWERS AND STORMS FOR THURSDAY NIGHT PERIOD. WEAK IMPULSES INDICATED IN DRY NORTHWEST FLOW FOR THE WEEKEND. GIVEN UNCERTAINTY...WILL KEEP LATER PERIODS OF EXTENDED DRY. .IWX... IN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES INZ012>018... INZ020...INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES OHZ015>016... OHZ024>025. FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 7, 5:09 AM EST, 19 hours 12 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 509 AM EST MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS. FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 7, 7:02 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0702 PM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0659 PM WILLSHIRE OH FLOOD
07/07/03 VAN WERT STATE OF EMERGENCY WAS
DECLARED IN THE EXTREME
SOUTHWESTERN CORNER OF VAN
WERT COUNTY. US 33 IS
CLOSED ON THE OHIO SIDE AND
STATE ROUTE 81 AND 49
AROUND WILLSHIRE ALONG THE
ST MARYS RIVER IS CLOSED
DUE TO FLOODING. REPORTED
BY EMERGENCY MANAGER.
WAMSLEYLocal storm report, Jul 7, 11:30 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 PM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1128 PM 4 S WOLCOTT IN 0 MPH WIND GUST
07/07/03 WHITE 65 T0 70 MPH WINDS.
REPORTED BY TRAINED
SPOTTER.
STEVENSLocal storm report, Jul 8, 12:14 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1214 AM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM 10 W PLYMOUTH IN WIND DAMAGE
07/07/03 MARSHALL TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1154 PM ROYAL CENTER IN WIND DAMAGE
07/07/03 CASS TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1154 PM LOGANSPORT IN WIND DAMAGE
07/07/03 CASS TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1130 PM LA PORTE IN WIND DAMAGE
07/07/03 LA PORTE TREES AND POWER LINES
DOWN.
1115 PM FRANCESVILLE IN WIND DAMAGE
07/07/03 PULASKI TREES AND POWER LINES
DOWN. REPORTE BY LAW
ENFORCEMENT.
STEVENSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:14 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke, White | 61 min |
| Jul 7, 11:18 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke, White | 57 min |
| Jul 7, 11:40 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton, Marshall, Saint Joseph | 35 min |
| Jul 8, 12:03 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Miami, Wabash | 57 min |
| Jul 8, 12:43 AM EST | Severe Thunderstorm Warning | IWX | Allen, Blackford, DeKalb, Steuben, Wells | 62 min |
| Jul 8, 1:07 AM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 53 min |
| Jul 8, 12:31 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 44 min |
| Jul 8, 1:16 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 44 min |
| Jul 8, 2:30 PM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 30 min |
| Jul 8, 4:32 PM EST | Flash Flood Warning | IWX | Cass, White | 3 hr |
| Jul 8, 5:14 PM EST | Flash Flood Warning | IWX | Jay | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.